Alert archive / California / High Surf Warnings in 2010

High Surf Warning 4, NWS San Francisco Bay Area, CA

February 13, 20105 counties in California

NWS San Francisco Bay Area, CA issued this high surf warning at Feb 13, 2010, 9:00 AM PST for 5 counties in California. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2010, 9:00 AM PST (17:00 UTC)
Expired
Feb 13, 2010, 10:00 PM PST
In force
13 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 86 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2010-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2010-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WHUS46 KMTR 131700
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
900 AM PST SAT FEB 13 2010


CAZ006-505-509-140100-
/O.UPG.KMTR.SU.Y.0008.000000T0000Z-100214T1600Z/
/O.NEW.KMTR.SU.W.0004.100213T1700Z-100214T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
900 AM PST SAT FEB 13 2010

...HIGH SURF WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HIGH SURF ADVISORY NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED
A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS
EVENING. 

LARGE WESTERLY SWELLS HAVE INCREASED TO 18 TO 22 FEET AT 17
SECONDS. SWELLS OF THIS SIZE MAY PRODUCE BREAKING WAVES UP TO 25
FEET AND STRONG RIP CURRENTS WITHIN THE SURF ZONE. THEREFORE...THE
HIGH SURF ADVISORY HAS BEEN UPGRADED TO A HIGH SURF WARNING.
PLEASE USE CAUTION WHEN VISITING THE BEACHES TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

CAZ530-140100-
/O.CON.KMTR.SU.Y.0008.000000T0000Z-100214T1600Z/
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
900 AM PST SAT FEB 13 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST SUNDAY. 

LARGE WESTERLY SWELLS WILL CONTINUE TO SPREAD SOUTH OVER THE
COASTAL WATERS THROUGH SUNDAY MORNING. SEA HEIGHTS WILL BE 15 TO
18 FEET IN MANY AREAS WITH A 16 TO 17 SECOND PERIOD. SEAS OF THIS
SIZE WILL PRODUCE LARGE BREAKING WAVES AND STRONG RIP CURRENTS
WITHIN THE SURF ZONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

LARRY
2 follow-up statements
124 
WHUS46 KMTR 140124
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
524 PM PST SAT FEB 13 2010

CAZ006-505-509-140600-
/O.CON.KMTR.SU.W.0004.000000T0000Z-100214T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
524 PM PST SAT FEB 13 2010

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

LARGE WESTERLY SWELLS UP TO 22 FEET WITH 17 SECOND PERIODS HAVE
BEEN REPORTED. SWELLS OF THIS SIZE MAY PRODUCE BREAKING WAVES UP TO 25
FEET AND STRONG RIP CURRENTS WITHIN THE SURF ZONE. PLEASE USE
CAUTION WHEN VISITING THE BEACHES TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

CAZ530-140600-
/O.CON.KMTR.SU.Y.0008.000000T0000Z-100214T1600Z/
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
524 PM PST SAT FEB 13 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST SUNDAY. 

LARGE WESTERLY SWELLS IN THE 15 TO 18 FOOT RANGE WILL CONTINUE
THROUGH THIS EVENING WITH A 16 TO 17 SECOND PERIOD. SEAS OF THIS
SIZE WILL PRODUCE LARGE BREAKING WAVES AND STRONG RIP CURRENTS
WITHIN THE SURF ZONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
679 
WHUS46 KMTR 140613
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1013 PM PST SAT FEB 13 2010

CAZ006-505-509-141415-
/O.EXP.KMTR.SU.W.0004.000000T0000Z-100214T0600Z/
/O.EXB.KMTR.SU.Y.0008.000000T0000Z-100215T0600Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
1013 PM PST SAT FEB 13 2010

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST SUNDAY. THE
HIGH SURF WARNING IS NO LONGER IN EFFECT. 

LARGE WESTERLY SWELLS WILL CONTINUE AROUND THE 15 FOOT LEVEL
THROUGH SUNDAY. THE HIGH SURF WARNING IS CHANGED TO A HIGH SURF
ADVISORY. LARGE BREAKING WAVES AND STRONG RIP CURRENTS ARE
POSSIBLE WITHIN THE SURF ZONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

CAZ529-141415-
/O.EXB.KMTR.SU.Y.0008.000000T0000Z-100215T0600Z/
NORTHERN MONTEREY BAY-
1013 PM PST SAT FEB 13 2010

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST SUNDAY. 

LARGE WESTERLY SWELLS WILL CONTINUE AROUND THE 15 FOOT LEVEL
THROUGH SUNDAY. THE HIGH SURF WARNING IS CHANGED TO A HIGH SURF
ADVISORY. LARGE BREAKING WAVES AND STRONG RIP CURRENTS ARE
POSSIBLE WITHIN THE SURF ZONE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

CAZ530-141415-
/O.EXT.KMTR.SU.Y.0008.000000T0000Z-100215T0600Z/
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1013 PM PST SAT FEB 13 2010

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST SUNDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 10 PM PST SUNDAY. 

LARGE WESTERLY SWELLS WILL CONTINUE AROUND THE 15 FOOT LEVEL
THROUGH SUNDAY. THE HIGH SURF WARNING IS CHANGED TO A HIGH SURF
ADVISORY. LARGE BREAKING WAVES AND STRONG RIP CURRENTS ARE
POSSIBLE WITHIN THE SURF ZONE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Feb 13, 6:25 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 13, 6:25 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
625 AM PST SAT FEB 13 2010

...UPDATE AVIATION...

.DISCUSSION...AS OF 3:00 AM PST SATURDAY...GENERALLY DRY THE NEXT
SEVEN DAYS WITH THE MAIN FORECAST CHALLENGE REVOLVING AROUND FOG.
POSSIBLE PATTERN CHANGE AFTER NEXT WEEK.

ALTHOUGH A FEW SPRINKLES WERE RECORDED EARLY THIS MORNING RADAR
RETURNS HAVE BEEN VIRTUALLY NIL AND ALL SIGNS POINT TO A DRY DAY
TODAY AS A RIDGE OF HIGH PRESSURE STARTS TO BUILD OVER THE WEST
COAST. SATELLITE FOG PRODUCT DOES SHOW POSSIBLE PATCHY FOG OVER THE
SALINAS VALLEY AND INTO THE MONTEREY BAY. SURFACE OBS DO BRING SOME
CREDENCE TO THIS AS MONTEREY DROPPED DOWN TO 1/4 MILE A COUPLE OF
HOURS AGO. KSTS HAS ALSO DROPPED TO UNDER A MILE. WOULD EXPECT
REPORTS OF FOG OVER THE NORTH AND EAST BAY DURING THE MORNING HOURS
ALTHOUGH WIDESPREAD FOG IS NOT ANTICIPATED. HIGHS WILL IN MANY CASES
BE A FEW DEGREES WARMER TODAY COMPARED TO YESTERDAY AS HEIGHTS RISE
AND 850MB TEMPS GO UP 1-2C. EXPECT MOSTLY UPPER 50S TO UPPER 60S WITH
LOWER 70S POSSIBLE OVER INLAND SPOTS IN THE SOUTHERN THIRD OF THE
CWA.

MODELS CONTINUE TO BE IN GOOD AGREEMENT FOR THE FIRST HALF OF NEXT
WEEK. THEY DEPICT A RIDGE ALTERNATING BETWEEN THE WEST COAST AND THE
ROCKIES WITH THE STORM TRACK SHIFTED WELL TO THE NORTH OF OUR
AREA. PRECIPITATION LOOKS VERY UNLIKELY WITH THIS TYPE OF PATTERN
WITH ONLY THE FAR NORTHERN PORTION OF THE CWA UNDER THE GUN FOR
SOME LIGHT RAIN AS THE SOUTHERN END OF FRONTS ATTEMPT TO BREAK
DOWN THE RIDGE. 20-30 POPS WERE LEFT IN FOR A FEW PERIODS...
ALTHOUGH ANY RAINFALL LOOKS EXTREMELY LIGHT. BIGGER STORY WILL BE THE
FOG WHICH MAY BECOME MORE WIDESPREAD DUE TO THE PERSISTENCE OF THE
RIDGE. PLENTY OF BOUNDARY LAYER RH COMBINED WITH LIGHT WINDS
OVERNIGHT SHOULD PRODUCE AREAS OF FOG IN THE FAVORED REGIONS PLUS
EVEN DOWN THROUGH THE SANTA CLARA VALLEY. THIS COULD ALSO BE A SETUP
WHERE ENOUGH MIXING OCCURS OVER THE NORTH BAY DUE TO WEAK FRONTAL
PASSAGES THAT THEY END UP GETTING LESS FOG THAN OTHER AREAS. HIGHS
WILL MOSTLY BE IN THE UPPER 50S TO MID 60S WITH LOWS IN THE 40S.

ALTHOUGH LOOKING MORE THAN 7 DAYS OUT CAN BE TRICKY AND OFTEN WITH
MUCH LESS ACCURACY...A POTENTIAL PATTERN CHANGE IS WORTH NOTING AS
THE OPERATIONAL RUNS OF THE GFS/GEM/ECMWF ALL SHOW A RETURN TO A MORE
ZONAL FLOW AS ENERGY FROM WELL OUT IN THE PACIFIC BREAKS THROUGH THE
RIDGE AND MOVES TO OUR AREA. WHAT IS ALSO NOTABLE ABOUT THIS IS THE
MJO HAD UNTIL THE PAST DAY BEEN IN THE FAVORABLE 6 AND 7 REGIONS
WHICH WOULD SUGGEST ENERGY MAKING IT HERE A WEEK OR SO DOWN THE ROAD.
IN ADDITION THE ECMWF ENSEMBLES OUT FOR THE END OF NEXT WEEK BEGIN TO
SHOW A LARGE SPREAD INDICATING THE MODELS ARE PICKING UP ON THE
POTENTIAL TRANSITION. IF...AND THIS IS A BIG IF...THIS PATTERN CHANGE
DOES OCCUR...IT WOULD MEAN A RETURN TO MUCH WETTER WEATHER FOR THE
FINAL FULL WEEK OF FEBRUARY WITH MULTIPLE SYSTEMS ABLE TO MOVE INTO
THE AREA. WE WILL CONTINUE TO KEEP A CLOSE EYE ON THIS AND ANY
POTENTIAL HYDROLOGIC IMPACTS THAT THIS COULD LEAD TO.

&&

.AVIATION...AS OF 6:20 AM PST SATURDAY...QUICK UPDATE TO THE
FORECAST THIS MORNING.  BOUNDARY LAYER MOISTURE IS ALLOWING FOR A
THICKER CLOUD LAYER THAN PREVIOUSLY THOUGHT.  THEREFORE...WENT MORE
PESSIMISTIC ON THE FORECAST WITH CIGS THROUGH 19-20Z MANY
LOCATIONS.  HAVE ALSO DECREASES VIS FOR KSJC

VICINITY OF KSFO...PER LATEST REPORTS AND OBS HAVE PUT CIGS CLOSE TO
1-2K FT. LATE MODELS PUT CLEARING CLOSE TO 20Z AND IT SEEMS
REASONABLE.  WINDS WILL BE RELATIVELY LIGHT.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MRY BAY AREA TERMINALS...TRANSIENT FOG AND LOW CLOUDS WILL CAUSE
PROBLEMS AROUND MRY BAY.  IN FACT...KSNS IS ACTUALLY REPORTING VIS
BELOW 1 MILE. WILL KEEP IFR TO LIFR CONDITIONS THROUGH THE MORNING
HOURS.  LESS CERTAIN FOR CIGS/VIS AT KMRY.

&&

.MARINE...AS OF 3:00 AM PST SATURDAY...ENP CONTINUES TO SHOW
SWELLS OF UP TO 18 FEET HITTING THE COAST THROUGH TONIGHT WITH
PERIODS OF 16 TO 17 SECONDS SO THE HIGH SURF ADVISORY (SFOCFWMTR) WAS
CONTINUED.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...ALL COASTAL WATERS
          ...SCA FOR ROUGH BAR
          ...HIGH SURF ADVISORY...MOST COASTAL ZONES

PUBLIC FORECAST: BELL
AVIATION/MARINE: MEHLE/BELL

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 7:25 AM PSTDense Fog AdvisoryMTRMarin, Monterey, Napa, San Benito, Sonoma3 hr
Feb 13, 2:35 PM PSTMarine Dense Fog AdvisoryMTR12 hr

Nearby

High Surf Warnings in California, 2010Every high surf warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.